How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18762
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now

My last 9 months DHEA readings havce averaged 0.6 My thyroid

Resolved Question:

My last 9 months DHEA readings havce averaged 0.6 My thyroid manipulation T4 /T3 gives me a lift for 10 days then collapses With other experiences it seems that the energy produced by thr thyroid is to much for my Adrenal glands Shouls I take a low dose 5 - 25 mg of DHEA. I have depression. I have meastatic prostate cancer but in my 9th year and in the .5% who survived this long My PSA is 1.2. It would seem the jury is out re cancer accelerating with Dhea or to a lesser extent benefiting. More important to me is that it may help with my depression.
M.Redman
Submitted: 2 years ago.
Category: Medical
Expert:  Dr. D. Love replied 2 years ago.
Hello again.

We discussed these issues previously. Since there is not yet clear evidence of the effect of DHEA supplementation on prostate cancer, there is at least some potential risk in taking the supplement, but if you are willing to accept that risk, it is reasonable to try a DHEA supplement.

During that discussion, you mentioned that you were going to have a pituitary assessment done. What that assessment normal?
Customer: replied 2 years ago.

yes all ok. Other tests showed

B12 lowhave had series of injections

D3 low

Haematocrt low (X762b)

Red blood cell count low

Immunoglobin M level (XE24A) low

Haemoglobin concentration (Xa96v) low

Expert:  Dr. D. Love replied 2 years ago.
The low vitamin B12 and possibly the low vitamin D levels could be contributing to the depression. The evidence is stronger on the effect of vitamin B12. If these have been corrected with injections of vitamin B12 and oral supplementation of vitamin D, and you are willing to accept the potential risk regarding the effect on the cancer, then it would be reasonable to try the DHEA supplementation.

If these low levels have only recently been discovered and there has not yet been enough time on the supplements to correct the level, many doctors would prefer to correct these levels first before starting the DHEA supplements. If doing too many interventions at one time, it can be difficult to determine which intervention is causing any desired or undesired effect.

But once there has been a sufficient time on vitamin B12 and D supplementation and the depression persists and you are willing to accept the risk of DHEA supplementation on the prostate cancer, then it would be appropriate to start DHEA supplementation to see whether it helps your depression.

If I can provide any further information, please let me know.
Customer: replied 2 years ago.

thank you B12 an D I have been on for over 6 weeks now. Regarding DHEA my thoughts were to take 5 and build to 20 units. Is it correct to say applying cream to the tissue arund my anus is better than oral medication. Can you sggest where i might go regarding DHEA so that someone with experience can advise and monitor

I had a violent and long bout of diarrhea in June last year could low zinc be a contributory factor to that

Expert:  Dr. D. Love replied 2 years ago.
After 6 weeks, you should have noticed whether vitamin B12 or D supplementation would be making a difference on the depression.

There are some doctors that advocate using DHEA cream around the anus, but the studies that we discussed that used DHEA for the management of depression used an oral supplement.

Diarrhea is one of the possible symptoms that can occur from zinc deficiency, but there is a long list of conditions that can cause diarrhea. If you have a documented zinc deficiency, then yes, diarrhea is one of the common symptoms that can occur from it. But of people that present with diarrhea, there are many conditions that are more common than zinc deficiency as the possible cause of the diarrhea.
Dr. D. Love and 2 other Medical Specialists are ready to help you